Study by OU Health Physician Sheds Light on Cardiac Problems Caused by Type of Cancer Treatment
Published: Thursday, November 3, 2022
OKLAHOMA CITY — Immune checkpoint inhibitors, which treat a number of cancers by protecting the immune system so it can attack tumor cells, sometimes cause serious cardiovascular problems. Just how much of a risk the drugs pose to the heart was not well understood until recently, when a hematologist-oncologist at the OU Health Stephenson Cancer Center at the University of Oklahoma Health Sciences Center published a study shedding light on the issue.
Abdul Rafeh Naqash, M.D., was a lead author for the study, which was published in the Journal of Clinical Oncology. The research confirmed that cardiovascular problems connected with the use of immune checkpoint inhibitors are quite rare — 0.6% (40 patients) in the study population of nearly 7,000 patients experienced a “major cardiac adverse event.” Among those 40 patients, myocarditis (inflammation of the heart muscle) was the most common. Most patients who were diagnosed with myocarditis developed the condition within 35 days of receiving a combination of two different immune checkpoint inhibitors.
The study provided further insight into the patients who developed myocarditis. A total of 65% of those patients also experienced problems in organs other than the heart. Among the patients who were diagnosed with myocarditis, 22.2% died, and all of those patients also had myositis, which causes inflammation in the muscles. That finding suggests patients with myositis are at especially high risk for complications while taking immune checkpoint inhibitors.
“One of the most important things we were trying to do with this study was to create an awareness among both clinicians and patients about how these conditions can present. It’s important that these patients receive multidisciplinary care from oncologists, cardiologists, internists and other specialists, and that patients are started early on steroids and receive aggressive management. We also wanted to raise awareness among ER physicians, who may be the first to see a patient who develops cardiac problems while taking an immune checkpoint inhibitor,” said Naqash, who is also an assistant professor of hematology/oncology in the OU College of Medicine at the OU Health Sciences Center.
The study was conducted using patient data from 107 different clinical trials sponsored by the National Cancer Institute Cancer Therapy Evaluation Program (NCI-CTEP). Naqash began the study while he was working as a fellow at the National Cancer Institute, and he continued it once he joined Stephenson Cancer Center. Naqash’s primary collaborator on the study was senior investigator Elad Sharon, M.D., MPH, of NCI-CTEP. Naqash also presented their findings earlier this year at a meeting of the American Society of Clinical Oncology.
For more information about Naqash’s research, visit www.ouhealth.com and search by his name under “Find a Doctor.”